Alert archive / California / Wind Advisories in 2017

Wind Advisory 4, NWS Sacramento, CA

January 8, 2017

NWS Sacramento, CA issued this wind advisory at Jan 8, 2017, 6:08 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 6:08 PM PST (02:08 UTC)
Expired
Jan 9, 2017, 1:00 AM PST
In force
7 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

380 
WWUS76 KSTO 090208
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
608 PM PST SUN JAN 8 2017

...STRONG WINDS OVERNIGHT...

CAZ015-016-090900-
/O.EXP.KSTO.WI.Y.0003.000000T0000Z-170109T0200Z/
/O.NEW.KSTO.WI.Y.0004.170109T0208Z-170109T0900Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
INCLUDING THE CITIES OF REDDING, RED BLUFF, CHICO, OROVILLE, 
AND MARYSVILLE/YUBA CITY
608 PM PST SUN JAN 8 2017

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY, WHICH IS IN EFFECT UNTIL 1 AM PST MONDAY. 

* TIMING...THROUGH 1 AM TONIGHT.

* WINDS...SOUTHERLY WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH. 

* IMPACTS...DOWNED TREES, TREE BRANCHES AND POWER LINES. 
  MODERATE-SIZED POWER OUTAGES ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

CAZ017>019-064-067-090315-
/O.EXP.KSTO.WI.Y.0003.000000T0000Z-170109T0200Z/
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-
MOTHERLODE-
INCLUDING THE CITIES OF SACRAMENTO, FAIRFIELD/SUISUN, STOCKTON, 
MODESTO, LAKEPORT, GRASS VALLEY, AND JACKSON
608 PM PST SUN JAN 8 2017

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED...BUT WILL REMAIN BREEZY AT TIMES.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
1 follow-up statement
066 
WWUS76 KSTO 090850
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1250 AM PST MON JAN 9 2017

CAZ015-016-091000-
/O.EXP.KSTO.WI.Y.0004.000000T0000Z-170109T0900Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
INCLUDING THE CITIES OF REDDING, RED BLUFF, CHICO, OROVILLE, 
AND MARYSVILLE/YUBA CITY
1250 AM PST MON JAN 9 2017

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

GUSTY SOUTHERLY WINDS HAVE DECREASED ACROSS THE REGION COMPARED 
TO SUNDAY EVENING, BUT BREEZY CONDITIONS WILL RETURN WITH WINDS 
EXPECTED TO INCREASE AGAIN LATER TODAY.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:32 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 8, 3:32 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
332 PM PST Sun Jan 8 2017

.Synopsis...
Heavy rain, gusty winds, and flooding concerns today. Flooding
concerns continue Monday into Wednesday with very heavy mountain
snow expected. Another weather system possible Thursday.

&&

.Discussion...
Moderate to heavy precipitation has spread across most of the area
this morning as a powerful atmospheric river impacts the region.

There have been reports of flooding, trees down, and power
outages, rock and mud slide associated with this storm. Voluntary
evacuations continue on Yuba River near Simpson Lane, and along
the Cosumnes River by Wilton.

The main band of precipitation will gradually track southward
through this evening with heavier rain rates expected. The Valley
will see generally decreased precipitation by later this evening,
though some thunderstorms may develop behind the main band. Heavy
precipitation will continue in the mountains overnight, gradually
decreasing in intensity. Flood impacts will continue even as
precipitation decreases. A Flood Watch continues across the area,
as well as a Flood Warning for small streams and rivers.

Winds have continued to be strong through Valley, 25-35 mph with
gusts up to 40 to 50 mph being reported. Numerous rees have been
reported down, with many power outages. Winds will grdaully
decrease this evening. A Wind Advisory is in effect until 6 pm.

The ain concern shifts to heavy snow on Monday as snow levels
lower below pass levels in the morning, below 5000 feet by
afternoon. Snow amounts of around 7-10 inches are expected during
the day Monday, causing travel problems. The heaviest snow is
expected Monday night through Tuesday. There are 3 to 5 feet
possible in the Sierra by early Thursday, potentially more. Major
impacts to travel are expected, and have upgraded the Winter
Storm Watch to a Warning.

&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

Still some uncertainty for the beginning of our extended period
as there are some disagreements between the global models. The
ECMWF shows a large scale trough diving over Northern California
and to our south on Thursday with weak riding in its wake. This
would likely bring dry conditions to our entire CWA for Friday but
with showers on Thursday. The GFS has a similar solution but is a
bit quicker leaving the majority of Thursday and Friday dry. This
is quite different from previous models runs so we have left a
slight chance of PoPs in for both Thursday & Friday. However, if
model runs stay consistent, will likely need to remove PoPs on
Friday.

Beyond this, both the GFS and ECMWF show another weak system
clipping Northern California sometime over the weekend although
the models cannot agree on what day. At this point, we have left
a slight chance of showers for both Saturday and Sunday. Wilson

&&

&&

.AVIATION...

Heavy precipitation will be exiting our area this evening with
showers lingering into tonight. Visibilities will gradually
improve at TAF sites early this evening but MVFR ceilings may
stick around through the night given the abundant moisture
present. Southerly valley winds will weaken this evening but will
again strengthen to around 20 kts Monday afternoon/evening ahead
of another weaker system. Showers are expected tomorrow and
should keep the valley in a mix bag of VFR/MVFR conditions. Wilson
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for Burney Basin / Eastern
Shasta County-Carquinez Strait and Delta-Central Sacramento
Valley-Clear Lake/Southern Lake County-Motherlode-Mountains
Southwestern Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley-West Slope Northern Sierra Nevada-
Western Plumas County/Lassen Park.

Winter Storm Warning from 4 AM Monday to 10 AM PST Thursday for
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

Winter Weather Advisory from 4 AM Monday to 4 PM PST Tuesday for
Mountains Southwestern Shasta County to Northern Lake County-
Shasta Lake Area / Northern Shasta County.

Wind Advisory until 6 PM PST this evening for Carquinez Strait
and Delta-Central Sacramento Valley-Clear Lake/Southern Lake
County-Motherlode-Northern Sacramento Valley-Northern San
Joaquin Valley-Southern Sacramento Valley.

&&

In the hours before

Local storm report, Jan 8, 4:11 PM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
411 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLOOD            SLOUGHHOUSE             38.50N 121.19W
01/08/2017                   SACRAMENTO         CA   BROADCAST MEDIA

            REPORTED AT SLOUGHHOUSE, CA. DRIVER RESCUED
            AFTER TRUCK STUCK CROSSING DEER CREEK.

&&

IDM
Local storm report, Jan 8, 4:23 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
423 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DEBRIS FLOW      1 N COLFAX              39.11N 120.95W
01/08/2017                   PLACER             CA   BROADCAST MEDIA

            MUDSLIDE ON HIGHWAY 174 IN COLFAX.

&&

IDM
Local storm report, Jan 8, 4:31 PM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
431 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     DEBRIS FLOW      2 NW RUMSEY             38.91N 122.27W
01/08/2017                   YOLO               CA   DEPT OF HIGHWAYS

            ROADWAY CLOSED ON HIGHWAY 16 YOLO - RUMSEY
            TO HIGHWAY 20 DUE TO ROCKSLIDE AND DEBRIS IN
            THE ROADWAY.

&&

IDM
Local storm report, Jan 8, 4:42 PM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
442 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     DEBRIS FLOW      1 NNE CARMICHAEL        38.64N 121.31W
01/08/2017                   SACRAMENTO         CA   BROADCAST MEDIA

            REPORTED AT FAIR OAKS, CA (LINCOLN HILLS
            NEIGHBORHOOD). TREE FELL ON A TRUCK. WIND
            GUSTS RANGING UP TO 40 MPH.

&&

IDM
Local storm report, Jan 8, 4:57 PM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
457 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            5 NNW THERMALITO        39.55N 121.66W
01/08/2017                   BUTTE              CA   TRAINED SPOTTER

            COTTONWOOD ROAD FROM TABLE MOUNTAIN TO HWY
            99 CLOSED DUE TO FLOODING.

&&

IDM
Local storm report, Jan 8, 5:35 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 PM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       1 NNW COBB              38.85N 122.73W
01/08/2017  M8.06 INCH       LAKE               CA   TRAINED SPOTTER

            LOTS OF RAIN IN 24 HOURS

&&

JPOWELL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:37 PM PSTFlash Flood WatchSTO37 hr
Jan 9, 3:40 AM PSTHigh Wind WatchSTO10 hr
Jan 9, 2:00 PM PSTHigh Wind WarningSTO34 hr
Jan 9, 2:00 PM PSTWind AdvisorySTO14 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.